Case No. 5: Coded in a Vietnamese ICU, now Lethargic in a US Rehab
While vacationing in Vietnam two months ago, this 57 yr old white female presented to an urgent care center with complaints of nausea and weakness. Within twenty-four hours she had coded and was on life support in a Vietnamese ICU.
Now she is home, in a rehab center, recuperating as mysteriously as she had fallen ill. Her medical team believes that perhaps she had been given a paralytic agent in the Vietnamese ED; theoretically, this may have resulted in elevated potassium and a state of recurrent iatrogenic cardiac arrest. She has been feeling progressively better, she states, until this morning, when she began experiencing an unusual nausea and sense of weakness.
She is ill appearing and hypotensive, near syncopal on ambulation. The following ECG is recorded by EMS at the scene:
The Accelerated Idioventricular Rhythm was first characterized as a distinct pathophyiological entity in 1950 by A.S. Harris following the ligation and reperfusion of coronary vessels in animal models. A reperfusion based etiology has continued to predominate as the leading documented setting for AIVR, particularly in light of the growing population of post-PCI patients receiving telemetry services. Incidence has also been well established, however, in structural heart disease– both congenital as well as acquired forms– and in the setting of presumed pharmacological effects. Digitalis, cocaine, halothane, and desfurane, among others, have all been cited in the literature as culprit agents, believed to accelerate the phase 4 action potential depolarization of His-Purkinje pacemaker sites, leading to the possibility of rate competition between atrial and ventricular foci. Less pathological contexts have also been reported, however, and include highly conditioned athletes, pregnant women, and some pediatric populations. A.R. Perez Riera et al. hypothesize that a hypervagotonic / hyposympathetic mechanism is at work here, facilitating the automaticity of ventricular activity by suppressing sino av-nodal pacemakers; work in animal models seems to support this, and there is case documentation in the literature of AIVR resolving through treatment with vagolytic agents such as atropine.
Electrocardiographically, AIVR may be identified when a monomorphic wide complex ventricular rhythm supervenes over the atrial rate, persisting between 60-100bpm. Fusion beats, capture complexes, and retrograde atrial depolarization may be observed, and it is not unusual to note frank evidence of AV dissociation. These findings, including clinical evidence of cannon A waves, may expedite or cement the diagnosis as it does in VT as well as 3rd degree block. AIRV is often spontaneously initiating and resolving, and it is frequently seen as a transient phenomenon– again, most typically post reperfusion or resuscitation. While some patients predisposed to cardiac insufficiency may experience critical loss of ejection fraction as a result of AV dissociation, AIVR is not typically associated with a declining clinical picture. Treatment of the condition should, as always, reflect respect for the pt’s clinical presentation rather than certainty in the pathology of the rhythm; over-treatment may be a greater clinical risk than under-treatment.
An excellent case of AIVR can be seen here at Dr. Wiki, showing fusion and capture complexes, or here, at Medscape ECG of the week. The Emergency Medicine site, Life In The Fast Lane, has also presented a case of AIVR in the highly conditioned athlete which demonstrates subtle isorhythmic AV dissociation.
In the case presented above, our patient suffered a precipitous cardiovascular collapse shortly after admission to the intensive care service; she was resuscitated from PEA arrest twice on the first hospital day and required ventilatory support and renal replacement therapy for most of her 12-day course. Ultimately, a transfer to a large academic medical center with more extensive capabilities was arranged and the patient was subsequently lost to follow up.
Despite consultation with Cardiology, Infectious Disease, and Critical Care services, no definitive diagnostic position was ever reached in this case. Cardiac enzymes, echo, electrolytes, and cultures were all unrevealing. I developed a close relationship with this patient and even now remain discouraged that we had nothing to say to her and her family when so much was at stake.
I am indebted to A.R. Perez Riera et al. for their excellent review and discussion of the literature; many of the following references are via their guidance.
Harris AS. Delayed development of ventricular ectopic rhythms following experimental coronary occlusion. Circulation 1950; 1:1318-1328.
Marret E, Pruszkowski O, Deleuze A, et al. Accelerated idioventricular rhythm associated with desflurane administration. Anesth Analg 2002; 95: 319-321.
Jonsson S, O’Meara M, Young JB. Acute cocaine poisoning. Importance of treating seizures and acidosis. Am J Med. 1983; 75: 1061-1064.
Bonnemeier H, Ortak J, Wiegand UK, et al. Accelerated idioventricular rhythm in the post-thrombolytic era: incidence, prognostic implications, and modulating mechanisms after direct percutaneous coronary intervention. Ann Noninvasive Electrocardiol 2005; 10: 179-187.
Scheinman MM, Thorburn D, Abbott JA. Use of atropine in patients with acute myocardial infarction and sinus bradycardia. Circulation 1975; 52: 627-633.
Basu D, Scheinman M. Sustained accelerated idioventricular rhythm. Am Heart J 1975; 89: 227-231.